Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter June 21, 2017

A Posteriori Modelling-Discretization Error Estimate for Elliptic Problems with L-Coefficients

  • Monika Weymuth , Stefan Sauter and Sergey Repin EMAIL logo


We consider elliptic problems with complicated, discontinuous diffusion tensor A0. One of the standard approaches to numerically treat such problems is to simplify the coefficient by some approximation, say Aε, and to use standard finite elements. In [19] a combined modelling-discretization strategy has been proposed which estimates the discretization and modelling errors by a posteriori estimates of functional type. This strategy allows to balance these two errors in a problem adapted way. However, the estimate of the modelling error was derived under the assumption that the difference A0-Aε becomes small with respect to the L-norm. This implies in particular that interfaces/discontinuities separating the smooth parts of A0 have to be matched exactly by the coefficient Aε. Therefore the efficient application of that theory to problems with complicated or curved interfaces is limited. In this paper, we will present a refined theory, where the difference A0-Aε is measured in the Lq-norm for some appropriate q]2,[ and, hence, the geometric resolution condition is significantly relaxed.

MSC 2010: 65N30; 65N15; 35J25

A Interpolation Estimates

Lemma A.1.

Let 2<r<t< and θ(0,1) be such that


Then if uLt(Ω), we have the estimate


A proof can be found in [1]. Note that inequality (A.1) also holds for vector-valued functions.

Theorem A.2 (Marcinkiewicz interpolation theorem).

Let S be a linear mapping from Lq(Ω)Lr(Ω) into itself, 1q<r< and suppose that there are constants S1 and S2 such that


for all fLq(Ω)Lr(Ω) and t>0. Then S extends as a bounded linear mapping from Lp(Ω) into itself for any p such that q<p<r and


for all fLq(Ω)Lr(Ω), where


For a proof we refer to [12, Theorem 9.8].


[1] R. A. Adams and J. J. F. Fournier, Sobolev Spaces, 2nd ed., Pure Appl. Math. 140, Elsevier, Amsterdam, 2003. Search in Google Scholar

[2] I. Babuška, U. Banerjee and J. E. Osborn, Generalized finite element methods – Main ideas, results and perspective, Int. J. Comput. Methods 1 (2004), no. 1, 67–103. 10.1142/S0219876204000083Search in Google Scholar

[3] I. Babuška, G. Caloz and J. E. Osborn, Special finite element methods for a class of second order elliptic problems with rough coefficients, SIAM J. Numer. Anal. 31 (1994), no. 4, 945–981. 10.1137/0731051Search in Google Scholar

[4] I. Babuška and J. M. Melenk, The partition of unity method, Int. J. Numer. Meths. Engng. 40 (1997), no. 4, 727–758. 10.1002/(SICI)1097-0207(19970228)40:4<727::AID-NME86>3.0.CO;2-NSearch in Google Scholar

[5] I. Babuška and J. E. Osborn, Can a finite element method perform arbitrarily badly?, Math. Comp. 69 (2000), no. 230, 443–462. 10.1090/S0025-5718-99-01085-6Search in Google Scholar

[6] R. E. Bank and J. Xu, Asymptotically exact a posteriori error estimators. Part I: Grids with superconvergence, SIAM J. Numer. Anal. 41 (2003), no. 6, 2294–2312. 10.1137/S003614290139874XSearch in Google Scholar

[7] R. E. Bank and J. Xu, Asymptotically exact a posteriori error estimators. Part II: General unstructured grids, SIAM J. Numer. Anal. 41 (2003), no. 6, 2313–2332. 10.1137/S0036142901398751Search in Google Scholar

[8] A. Bensoussan, J.-L. Lions and G. Papanicolaou, Asymptotic Analysis for Periodic Structures, North-Holland, Amsterdam, 1978. Search in Google Scholar

[9] A. Bonito, R. A. Devore and R. H. Nochetto, Adaptive finite element methods for elliptic problems with discontinuous coefficients, SIAM J. Numer. Anal. 51 (2013), no. 6, 3106–3134. 10.1137/130905757Search in Google Scholar

[10] D. Cioranescu and P. Donato, An Introduction to Homogenization, Oxford University Press, New York, 1999. Search in Google Scholar

[11] W. E, B. Engquist, X. Li, W. Ren and E. Vanden-Eijnden, Heterogeneous multiscale methods: A review, Commun. Comput. Phys. 2 (2007), no. 3, 367–450. Search in Google Scholar

[12] D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd ed., Springer, Berlin, 1983. Search in Google Scholar

[13] V. V. Jikov, S. M. Kozlov and O. A. Oleinik, Homogenization of Differential Operators and Integral Functionals, Springer, Berlin, 1994. 10.1007/978-3-642-84659-5Search in Google Scholar

[14] M. Križek and P. Naittaanmäki, Superconvergence phenomenon in the finite element method arising from averaging of gradients, Numer. Math. 45 (1984), 105–116. 10.1007/BF01379664Search in Google Scholar

[15] J. M. Melenk and I. Babuška, The partition of unity finite element method: Basic theory and applications, Comput. Methods Appl. Mech. Engrg. 139 (1996), no. 1–4, 289–314. 10.1016/S0045-7825(96)01087-0Search in Google Scholar

[16] N. G. Meyers, An Lp-estimate for the gradient of solutions of second order elliptic divergence equations, Ann. Sc. Norm. Super. Pisa Cl. Sci. (3) 17 (1963), no. 3, 189–206. Search in Google Scholar

[17] T. Preusser, M. Rumpf, S. Sauter and L. O. Schwen, 3D Composite Finite Elements for Elliptic Boundary Value Problems with Discontinuous Coefficients, SIAM J. Sci. Comput. 33 (2011), no. 5, 2115–2143. 10.1137/100791750Search in Google Scholar

[18] S. I. Repin, A Posteriori Error Estimates for Partial Differential Equations, Walter de Gruyter, Berlin, 2008. 10.1515/9783110203042Search in Google Scholar

[19] S. I. Repin, T. S. Samrowski and S. A. Sauter, Combined a posteriori modeling-discretization error estimate for elliptic problems with complicated interfaces, ESAIM Math. Model. Numer. Anal. 46 (2012), 1389–1405. 10.1051/m2an/2012007Search in Google Scholar

[20] C. G. Simader and H. Sohr, The Dirichlet Problem for the Laplacian in Bounded and Unbounded Domains: A New Approach to Weak, Strong and (2+k)-Solutions in Sobolev-Type Spaces, Pitman Research Notes in Math. 360, Addison Wesley Longman, Harlow, 1996. Search in Google Scholar

[21] T. Strouboulis, I. Babuška and K. Copps, The design and analysis of the generalized finite element method, Comput. Methods Appl. Mech. Engrg. 181 (2000), no. 1–3, 43–69. 10.1016/S0045-7825(99)00072-9Search in Google Scholar

[22] T. Strouboulis, K. Copps and I. Babuška, The generalized finite element method: An example of its implementation and illustration of its performance, Int. J. Numer. Meths. Engng. 47 (2000), no. 8, 1401–1417. 10.1002/(SICI)1097-0207(20000320)47:8<1401::AID-NME835>3.0.CO;2-8Search in Google Scholar

[23] T. Strouboulis, K. Copps and I. Babuška, The generalized finite element method, Comput. Methods Appl. Mech. Engrg. 190 (2001), no. 32–33, 4081–4193. 10.1016/S0045-7825(01)00188-8Search in Google Scholar

[24] M. Weymuth, Adaptive local basis for elliptic problems with L-coefficients, Ph.D. thesis, University of Zurich, 2016. Search in Google Scholar

[25] Z. Zhang and A. Naga, A new finite element gradient recovery method: Superconvergence property, SIAM J. Sci. Comput. 26 (2005), 1192–1213. 10.1137/S1064827503402837Search in Google Scholar

Received: 2017-4-6
Revised: 2017-5-18
Accepted: 2017-5-19
Published Online: 2017-6-21
Published in Print: 2017-7-1

© 2017 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 2.6.2023 from
Scroll to top button